Ask a doctor

Will a Cough Cause Muscle Spasms After TT? Is This Normal?

I am four week post-op from a total hysterectomy & full tummy tuck. I had a weekly follow-up with plastic surgeon for the first 3 weeks. My next visit is in 3 weeks. I coughed this morning about 5:00 a.m. and have muscle spasms all day and can not straighten up with out pain. I have stayed in bed most of the day. I am very uncomfortable. It feels like a muscle pull and I feel a heaviness in my lower abdomen. Should I be concerned?

Doctor Answers (4)

Tummy Tuck and Muscle Spasm?

+3

Unfortunately, what you are describing is quite common after tummy tuck surgery. Muscle spasms may be treated with muscle relaxants. If you have other findings associated with the muscle spasm ( for example increased swelling or a change in your physical examination) then immediate follow-up with your plastic surgeon is indicated.

Best wishes.

Web reference: http://www.poustiplasticsurgery.com/Procedures/Procedure_tummyTuck.htm

San Diego Plastic Surgeon
5.0 out of 5 stars 625 reviews

Muscle spasm after a tummy tuck

+3

Sneezing, coughing can cause muscle spasms for -4 months after a tummy tuck using dissolvable sutures as I do.  This might be a problem longer if the sutures were permanent ones.  But at only 4 weeks out, it is certainly normal.  Ask your doctor for some muscle relaxants.

Seattle Plastic Surgeon
5.0 out of 5 stars 44 reviews

Muscle spasm after tummy tuck

+2

Unfortunately, muscle spasm is common after tummy tuck especially after you have "pulled" on the stitches.  The pain should get better within couple days.  Unless you see increasing swelling in the abdomen associated with the pain, taking a muscle relaxant should help you.  If you are still worried, visit with your plastic surgeon.

Web reference: http://www.drkimplasticsurgery.com/tummytuck

Houston Plastic Surgeon
4.5 out of 5 stars 36 reviews

Coughing 4 weeks post tummy tuck causing muscle spasms

+2

Your situation is both fairly common and uncomfortable. Muscle relaxants such as valium may help. I would notify your plastic surgeon of this event just to make sure that there was no disruption of the muscle repair which can sometimes happen due to the increased intra-abdominal forces.

Web reference: http://www.turkeltaub.com

Scottsdale Plastic Surgeon
5.0 out of 5 stars 20 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...